Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 51, NWS Salt Lake City, UT

August 1, 2022Duchesne County, Wasatch County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2022, 2:03 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 2:03 PM MDT (20:03 UTC)
Expired
Aug 1, 2022, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Duchesne County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 190 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WGUS55 KSLC 012003
FFWSLC
UTC013-051-012300-
/O.NEW.KSLC.FF.W.0051.220801T2003Z-220801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
203 PM MDT Mon Aug 1 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Duchesne County in northern Utah...
  Southeastern Wasatch County in northern Utah...specifically for 
  the Dollar Ridge Burn Scar...

* Until 500 PM MDT.

* At 203 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Dollar Ridge Burn Scar. Between 0.5 and 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dollar Ridge Burn Scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Promised Land Resort in the Pinnacles area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4016 11090 4017 11081 4015 11077 4014 11074
      4014 11069 4015 11064 4017 11054 4016 11054
      4014 11056 4012 11066 4012 11072 4010 11077
      4003 11098 4016 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
577 
WGUS75 KSLC 012146
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
346 PM MDT Mon Aug 1 2022

UTC013-051-012300-
/O.CON.KSLC.FF.W.0051.000000T0000Z-220801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
346 PM MDT Mon Aug 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN WASATCH 
COUNTIES...

At 346 PM MDT, gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.25 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly. 
A USGS gauge on the Strawberry River at Pinnacles has already seen 
an increase in streamflow to 400 cfs.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dollar Ridge Burn Scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Promised Land Resort in the Pinnacles area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4016 11090 4017 11081 4015 11077 4014 11074
      4014 11069 4015 11064 4017 11054 4016 11054
      4014 11056 4012 11066 4012 11072 4010 11077
      4003 11098 4016 11098

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
045 
WGUS75 KSLC 012256 RRA
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
456 PM MDT Mon Aug 1 2022

UTC013-051-012306-
/O.EXP.KSLC.FF.W.0051.000000T0000Z-220801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
456 PM MDT Mon Aug 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL DUCHESNE AND SOUTHEASTERN WASATCH COUNTIES...

Flood waters are receding. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Tuesday for 
portions of central Utah and northern Utah.

LAT...LON 4016 11090 4017 11081 4015 11077 4014 11074
      4014 11069 4015 11064 4017 11054 4016 11054
      4014 11056 4012 11066 4012 11072 4010 11077
      4003 11098 4016 11098

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 11:34 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 11:34 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1134 AM MDT Mon Aug 1 2022

.UPDATE...
Main update this morning was to add a Flood Watch for Burn Scar
Flash Flooding in Central Utah. This morning, a robust wave
moving northward through Nevada continues to be the focus for
advecting enhanced monsoon moisture northward across Utah. On the
leading edge of the moisture advection a band of cloud cover and
isolated showers is moving northward across northern Utah, with
some clearing south of this axis across central Utah. Deeper
moisture south of this boundary with fairly widespread surface dew
points in the 50s to low 60s will fuel surface based CAPE around
1000 J/kg over much of Utah, while orographic lift over the
central and southern mountains will help focus convective
initiation. Forecast hodographs indicate slow moving storms around
10 knots or less moving north-northeastward, which given the
orographic focus will make training, slow-moving storms the main
threat for any heavy rain producing cells. Given the forecast
precipitation amounts maximizing near the numerous burn scars in
central Utah that are susceptible to flash flooding and debris
flow have issued a Flood Watch.

&&

.SYNOPSIS...Moisture and associated thunderstorms will spread into
northern Utah today into Tuesday. Drier air is expected across the
area midweek under a more westerly flow aloft before moisture
returns for late week.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...High pressure remains centered
across New Mexico into the Texas Panhandle this morning with the
ridge axis extending northwestward into southwest Idaho. A shortwave
disturbance currently over southern Nevada is lifting northward.
Meanwhile, an MCV is noted across southeast Utah, grazing the Glen
Canyon boundaries. As the aforementioned shortwave disturbance over
Nevada continues to lift northward today, the ridge will become less
amplified and its axis will roll eastward, allowing southerly flow
to spread north throughout Utah today. The southerly flow has
already spread through central Utah, with moisture increasing in
conjunction. Analysis of PWATs indicate that it already exceeds 1
inch across central Utah, and northern Utah is expected to follow
suit this afternoon.

With the northward spread of moisture and the shortwave disturbance
lifting through eastern Nevada and western Utah, expect shower and
thunderstorm activity to increase across central and northern Utah
today. Central Utah is expected to be the focus for the early part
of the afternoon, then this focus shifts to the north by the late
afternoon and evening hours. The initial round of thunderstorms
across the north will have the potential to produce gusty outflow
winds before the storms trend wetter in the evening. Southern Utah
will be slightly suppressed behind the aforementioned shortwave
disturbance, although isolated to scattered thunderstorms with
locally heavy rain will remain a possibility.

As the shortwave disturbance rotates into northern Utah around the
periphery of the ridge tonight, expect nocturnal thunderstorms to
continue across northern Utah. This disturbance will then track east
along the Utah/Idaho border tomorrow. Northern Utah and southwest
Wyoming will continue to see the best chance for thunderstorms
through tomorrow afternoon, with less activity across southern Utah
as the airmass trends drier under a more westerly flow. In addition
to the shortwave disturbance, a modest jet across northern Utah
could aid in the development of some stronger or more organized
storms during the morning through early afternoon hours tomorrow.
Thunderstorms should taper off fairly quickly by late afternoon or
early evening as the airmass becomes more stable behind the exiting
disturbance.

With a widespread moist airmass in place throughout the area,
temperatures will trend cooler across the north over the next couple
of days. Afternoon maxes today are expected to be near to just
slightly above climatological normals across the north while
remaining below normal across the south. For tomorrow, afternoon
maxes are expected to trend below normal across most areas.

.LONG TERM (After 12Z Wednesday)...Less shower and thunderstorm
coverage is forecast Wednesday as a change in the pattern decreases
monsoonal moisture advection into Utah. Models are in good agreement
of high pressure near the four corners sliding closer to the Arizona
and Utah border. This will transition synoptic flow more westerly.
Precipitable water values for much of Utah are expected to be 0.8-
1", much less than the start of the week. With no shortwave or much
else to provide increased forcing, convection is expected to largely
be within higher terrain. Temperatures are expected to increase from
the previous day, reaching right around average with fewer clouds
and lower relative humidity.

A trough is expected to build into the PacNW Thursday. Ensemble
guidance is in good agreement that this will slide the high further
eastward into the plains. That is expected to transition flow from
zonal to southerly. Thursday will be a transition day between those,
with increased moisture, especially in southern Utah.

Increased moisture advection is expected Friday, with precipitable
water values of 1-1.5" for most of Utah. Various guidance brings
several shortwaves into Utah Friday through the weekend which could
assist in more organized convection. The threat of flash flooding
for slot canyons, dry washes, burn scars, and low-lying locations
will be relatively low Wednesday, but increase Thursday. More of a
threat is expected Friday through the weekend with good model
agreement on increased moisture advection and increased chances for
showers and thunderstorms.

&&

.AVIATION...KSLC...Southeast winds are expected through the morning
with broken mid and high clouds. Winds are expected to transition to
northwest around 20Z, but confidence in winds decreases from 20-03Z
as showers and thunderstorms build into northern Utah. Any nearby
shower or thunderstorm could result in erratic outflow winds.
Varying directions and speeds are expected. VFR conditions will
prevail, but enhanced winds or heavy rain could lower conditions
into MVFR for a short time. Showers are expected into the overnight,
with the chance for thunderstorms decreasing.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
are likely for southwest Wyoming, and northern and central Utah
during the afternoon. Erratic outflow winds and heavy rain are
possible. VFR conditions will prevail, but that could decrease into
MVFR range with any nearby shower or thunderstorm. Coverage will be
more isolated in southern Utah, diminishing around 03Z. Showers are
expected to taper off around 06Z in central Utah and last into the
overnight in southwest Wyoming and northern Utah.

&&

.FIRE WEATHER...Increasing southerly flow combined with a weather
disturbance lifting through eastern Nevada will spread moisture into
northern Utah today. This will increase thunderstorm chances across
northern Utah. While some thunderstorms, especially across northwest
Utah, may initially be dry this afternoon, chances of wetting rain
will increase through the evening hours. Meanwhile, southern Utah is
expected to see less thunderstorm activity today compared to the
past few days, although isolated to scattered wet thunderstorms are
still expected.

The weather disturbance will shift across northern Utah tonight into
tomorrow morning, allowing showers and thunderstorms to continue
across northern Utah through the night and into tomorrow.
Behind this disturbance, thunderstorms will quickly wind down
tomorrow evening with generally less activity expected on Wednesday.
Moisture will then make a return for the latter portion of the week,
with widespread wet thunderstorms looking like a good possibility.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ102-111>113-116-117.

WY...None.
&&

Church/Cheng/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:11 PM MDTAreal Flood AdvisorySLCIron2 hr
Aug 1, 11:06 AM MDTFlood WatchSLCCarbon, Duchesne, Emery, Juab, Millard, Salt Lake and 6 more13 hr
Aug 1, 1:43 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Aug 1, 1:50 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.